Alert archive / Ohio / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Wilmington, OH

July 1, 2013Hardin County, Logan County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 1, 2013, 1:49 PM EDT for Hardin County, Logan County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2013, 1:49 PM EDT (17:49 UTC)
Expired
Jul 1, 2013, 4:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, OH, Logan County, OH

The radar

The Cincinnati radar (KILN), 115 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:29 PM EDTFLASH FLOODNorthwood, OHTHREE COUNTY ROADS WERE CLOSED DUE TO HIGH WATER. THESE ROADS INCLUDED COUNTY ROAD 101 AT COUNTY ROAD 638, COUNTY ROAD 105 BETWEEN COUNTY ROAD 106 AND 109, AND COUNTY ROAD 25 BETWEEN COUNTY ROAD 37 AND 9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS51 KILN 011749
FFWILN
OHC065-091-012045-
/O.NEW.KILN.FF.W.0010.130701T1749Z-130701T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
149 PM EDT MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HARDIN COUNTY IN WEST CENTRAL OHIO...
  EASTERN LOGAN COUNTY IN WEST CENTRAL OHIO...

* UNTIL 445 PM EDT.

* AT 144 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH   
  FLOODING OCCURRING IN RUSHSYLVANIA AND BIG SPRINGS. UP TO TWO   
  INCHES OF RAIN HAVE ALREADY FALLEN. RADAR INDICATED THAT MODERATE 
  TO HEAVY RAIN CONTINUES TO FALL WITH ANOTHER 1 TO 2 INCHES 
  POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
  FLOODING TO CONTINUE TO OCCUR. 

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  BELLEFONTAINE...KENTON...BELLE CENTER AND WEST LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4070 8352 4025 8356 4025 8378 4026 8379
      4026 8384 4071 8378

$$
1 follow-up statement
557 
WGUS71 KILN 012042
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT MON JUL 1 2013

OHC065-091-012052-
/O.EXP.KILN.FF.W.0010.000000T0000Z-130701T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDIN OH-LOGAN OH-
442 PM EDT MON JUL 1 2013

...THE FLASH FLOOD WARNING FOR EASTERN LOGAN AND CENTRAL HARDIN
COUNTIES WILL EXPIRE AT 445 PM EDT...

HEAVY RAIN HAS ENDED. HOWEVER...HIGH WATER CONTINUES ACROSS SOME 
AREA ROADWAYS. THE HIGH WATER WILL GRADUALLY RECEDE INTO THE 
EVENING. A FLOOD ADVISORY HAS THEREFORE BEEN ISSUED UNTIL 645 PM.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 4070 8352 4025 8356 4025 8378 4026 8379
      4026 8384 4071 8378

$$
ASL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:45 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT MON JUL 1 2013

.SYNOPSIS...
A LARGE PERSISTENT UPPER LEVEL TROUGH OVER THE REGION WILL SLOWLY
SHIFT WESTWARD AND WEAKEN BY THE MIDDLE OF THE WEEK. UNSETTLED
WEATHER WILL CONTINUE...WITH DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FOCUSED PRIMARILY DURING THE AFTERNOON AND EVENING
HOURS EACH DAY. TEMPERATURES WILL RISE GRADUALLY THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAND OF SHOWERS AND THUNDERSTORMS IS SLOWLY PIVOTING UP ACROSS
NORTHWEST PORTIONS OF OUR FA THIS MORNING. THERE DOES APPEAR TO BE
A LITTLE MORE MOVEMENT WITH THESE STORMS COMPARED TO WHAT WE SAW
YESTERDAY...BUT WILL STILL HAVE TO KEEP AN EYE ON POTENTIAL
FLOODING AS THIS IS MOVING ACROSS A FEW OF THE AREAS THAT RECEIVED
SIGNIFICANT LOCALIZED RAINFALL YESTERDAY. OTHERWISE...SHORT WAVE
ENERGY ROTATING AROUND THE MAIN UPPER LOW OVER THE LOWER OHIO
VALLEY SHOULD AID IN DIURNALLY ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN THE PRIMARY
CONCERN HEADING INTO THIS AFTERNOON BUT SHEAR VALUES ARE A LITTLE
HIGHER TODAY...ESPECIALLY ACROSS OUR EASTERN AREAS. THIS COULD
SUPPORT SOME MARGINALLY SEVERE HAIL/WIND WITH A FEW OF THE STORMS
LATER TODAY. EXPECT HIGHS THIS AFTERNOON IN THE UPPER 70S TO LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH ELONGATED UPPER LEVEL
LOW OVER LOWER OH VLY RETROGRADING WEST INTO IL TUESDAY.

SFC LOW AND ASSOCIATED TROF AXIS TO PIVOT NORTH THRU ILNS FA
TONIGHT. WILL BEGIN THE PERIOD WITH THE HIGHEST POPS IN LKLY
CATEGORY ACRS THE SOUTH AND THEN ROTATE THESE POPS NORTHWEST AND
SHOW A DIMINISHING TREND TO CHC CATEGORY.

SFC LOW/TROF AXIS TO SET UP ACRS WESTERN FA TUESDAY WITH AFTN BLYR
CAPES APPROACHING 1000 J/KG. WILL RAMP AFTN POPS UP TO LKLY ACRS
THE WEST WHERE SFC TROF AXIS WILL BE ORIENTED TO CHANCE ACRS THE
SOUTHEAST. TUESDAYS HIGHS WILL CONTINUE TO BE BELOW NORMAL RANGING FROM
THE MID/UPR 70S NW TO THE LOWER 80S SE.

WILL ALLOW POPS TO DIURNALLY DIMINISH TUESDAY NIGHT PER OBSERVATION
THE PAST SEVERAL NIGHTS DUE TO LOSS OF INSTBY.

WILL INCREASE POPS WEDNESDAY BUT LIMIT MAX TO HIGH CHANCE CATEGORY.
WILL CARRY BEST POPS ACRS THE EAST. HIGHS ON WEDNESDAY EXPECTED TO
BE A LTL CLOSER TO NORMAL...FROM UPPER 70S TO THE LOWER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGHLY AMPLIFIED UPPER PATTERN WILL GRADUALLY CHANGE THROUGH THE
PERIOD AS THE TROUGH IN THE MIDDLE PART OF THE COUNTRY WEAKENS AS
THE HIGH BUILDS WEST FROM THE ATLANTIC COAST. THIS PATTERN WILL
RESULT IN PLENTIFUL MOISTURE ACROSS THE REGION. AND AS DISTURBANCES
ROTATE AROUND THE PERIPHERY OF THE UPPER HIGH THERE WILL BE
CONTINUED CHANCES OF CONVECTION. BETTER COVERAGE WILL BE FAVORED IN
THE AFTERNOON AND EVENING BUT STORMS AT OTHER TIMES OF THE DAY
CANNOT BE RULED OUT. TEMPERATURES WILL INCREASE SLIGHTLY WITH TIME.
THERE IS SOME POTENTIAL THAT THE UPPER RIDGE AXIS COULD END UP A
LITTLE FURTHER NORTH BY THE WEEKEND. AND IF THAT WERE TO OCCUR THEN
THE CHANCE OF RAIN WOULD DECREASE AND TEMPERATURES WOULD BE WARMER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON AND THIS
IS ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.
EXPECT THIS TO BECOME MORE WIDESPREAD AS WE PROGRESS THROUGH THE
AFTERNOON...ESPECIALLY ACROSS SOUTHWEST PORTIONS OF OUR FA AS
SHORT WAVE ENERGY PIVOTS UP INTO THE REGION. THUS THE THREAT OF
THUNDERSTORMS WILL CONTINUE ON AND OFF AT THE TAF SITES THROUGH
THIS AFTERNOON AND INTO THIS EVENING. MVFR TO OCCASIONALLY IFR
CIGS AND VSBYS WILL BE POSSIBLE WITHIN ANY OF THESE STORMS. WITH
UPPER LEVEL TROUGH SHIFTING OFF TO THE WEST...THINK MAJORITY OF
ACTIVITY WILL TAPER OFF OVERNIGHT. WE COULD ONCE AGAIN SEE SOME
BR/STRATUS DEVELOPMENT LATER TONIGHT INTO TUESDAY MORNING...BUT
THIS WILL BE SOMEWHAT DEPENDENT ON HOW MUCH PCPN WE END OF WITH
THROUGH THIS AFTERNOON. EXPECT MORE OF THE SAME FOR TUESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE
MORNING/EARLY AFTERNOON.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...JGL
SHORT TERM...AR
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jul 1, 5:21 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON JUL 1 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
521 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BROAD UPPER LEVEL LOW IN THE AREA WILL LEAD TO WIDESPREAD
THUNDERSTORMS WITH THE BEST COVERAGE THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM
SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 8:48 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
848 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 W BELLE CENTER        40.51N 83.76W
06/30/2013                   LOGAN              OH   PUBLIC

            WATER ENTERED HOME FROM NEARBY OVERFLOWING CREEK.

&&

KURZ
Local storm report, Jul 1, 10:50 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLOOD            BELLEFONTAINE           40.36N 83.76W
07/01/2013                   LOGAN              OH   LAW ENFORCEMENT

            NUMEROUS REPORTS OF HIGH WATER IN AND AROUND
            BELLEFONTAINE.

&&
Local storm report, Jul 1, 11:29 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLOOD            5 NNE FORT RECOVERY     40.48N 84.75W
07/01/2013                   MERCER             OH   LAW ENFORCEMENT

            HIGH WATER OVER SEVERAL ROADS BETWEEN FORT RECOVERY AND
            WABASH.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:14 AM EDTAreal Flood AdvisoryILNMercer2 hr
Jul 1, 10:37 AM EDTAreal Flood AdvisoryILNLogan3 hr
Jul 1, 2:15 PM EDTAreal Flood AdvisoryILNClermont2 hr
Jul 1, 2:57 PM EDTSpecial Weather StatementILNWarren33 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningILNButler43 min
Jul 1, 3:16 PM EDTAreal Flood AdvisoryILNButler, Clermont, Hamilton, Warren3 hr
Jul 1, 3:39 PM EDTSpecial Weather StatementILNButler51 min
Jul 1, 3:45 PM EDTSevere Thunderstorm WarningILNHamilton30 min
Jul 1, 4:41 PM EDTAreal Flood AdvisoryILNHardin, Logan2 hr
Jul 1, 5:37 PM EDTSpecial Weather StatementILNHighland23 min
Jul 1, 6:01 PM EDTSpecial Weather StatementILNHighland44 min
Jul 1, 6:03 PM EDTSevere Thunderstorm WarningILNHighland27 min
Jul 1, 6:29 PM EDTSpecial Weather StatementILNHighland46 min
Jul 1, 6:49 PM EDTSpecial Weather StatementILNScioto41 min
Jul 1, 7:47 PM EDTAreal Flood AdvisoryILNScioto3 hr

Nearby

Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.